Send to

Choose Destination
Ann Pharmacother. 2001 Jan;35(1):26-31.

Rhabdomyolysis secondary to a drug interaction between simvastatin and clarithromycin.

Author information

University of the Pacific, Stockton, CA, USA.



To report a case of rhabdomyolysis resulting from concomitant use of clarithromycin and simvastatin.


A 64-year-old African-American man was admitted to the hospital for worsening renal failure, elevated creatine phosphokinase, diffuse muscle pain, and severe muscle weakness. About three weeks prior to admission, the patient was started on clarithromycin for sinusitis. The patient had been receiving simvastatin for approximately six months. He was treated aggressively with intravenous hydration, sodium bicarbonate, and hemodialysis. A muscle biopsy revealed necrotizing myopathy secondary to a toxin. The patient continued to receive intermittent hemodialysis until his death from infectious complications that occurred three months after admission. There were several factors that could have increased his risk for developing rhabdomyolysis, including chronic renal failure.


Clarithromycin is a potent inhibitor of CYP3A4, the major enzyme responsible for simvastatin metabolism. The concomitant administration of macrolide antibiotics and other hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitors have resulted in previous reports of rhabdomyolysis. Other factors may increase the risk of this drug interaction, including the administration of other medications that are associated with myopathy, underlying renal insufficiency, and administration of high doses of HMG-CoA reductase inhibitors.


Macrolide antibiotics inhibit the metabolism of HMG-CoA reductase inhibitors that are metabolized by CYP3A4 (i.e., atorvastatin, cerivastatin, lovastatin, simvastatin). This interaction may result in myopathy and rhabdomyolysis, particularly in patients with renal insufficiency or those who are concurrently taking medications associated with myopathy.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center